Do I Have An Allergy To Bactrim?

Our pharmacist answers the latest question regarding an allergy to Bactrim DS.

Question

I was born with a penicillin allergy. Every time that I have ever taken Bactrim DS for a UTI I have experienced itching in my genitals, but I just thought that was normal because the medicine was fighting off the bacteria in my nether regions. Was that an allergic reaction? Also, the past 2 times I have taken Bactrim DS I have developed a red rash on my face in the same places, what does that mean? Could I have been born with an allergy to Bactrim/sulfa medications?

Asked by Andrew On Sep 28, 2017

Answered by
Medical Content Reviewed By PharmacistAnswers Staff

On Sep 28, 2017
Based on your description of the reaction you had, it certainly seems like an allergic reaction to me. Itching and rashy areas is certainly indicative of an allergy. While it isn't overly common, there are many people that have allergies to more than one drug class. I have never seen a cross sensitivity between penicillins and sulfa as they aren't chemically similar. You just may very well have multiple drug allergies. 

About the Pharmacist

Dr. Brian Staiger Pharm.D

Dr. Brian Staiger is a licensed pharmacist in New York State and the founder of PharmacistAnswers.com. He graduated from the University At Buffalo with a Doctor Of Pharmacy degree in 2010. He has been featured in several publications including the Huffington Post as well as a variety of health and pharmacy related blogs. Please feel free to reach out to him directly if you have any questions or want to connect! Brian.Staiger@PharmacistAnswers.com; Office: 716-389-3076

Comments

Recent Questions